New York, 2025Flash Flooding in New York, May 5, 2025
May 5, 2025 · NWS BUF · 5 events in 2 counties and zones
A slow moving area of low pressure brought periods of steady rain to western New York. Embedded thunderstorms within the steadier rain caused heavier downpours at times during the evening on May 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving area of low pressure brought periods of steady rain to western New York. Embedded thunderstorms within the steadier rain caused heavier downpours at times during the evening on May 5th. Heavier rain, combined with the periods of steady rain resulted in Flash Flooding in Allegany and Livingston counties. The Town of Canaseraga experienced the brunt of the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 5, 7:29 PM EST, 31 minutes earlier.
Area forecast discussion, May 5, 7:29 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
829 PM EDT Mon May 5 2025
.SYNOPSIS...
A slow moving low pressure system will maintain clusters of showers,
and mainly daytime thunderstorms through at least Wednesday...along
with milder temperatures than over the weekend. High pressure will
then gradually nose its way into our region during the latter
portions of the week...while bringing cooler and generally drier
weather.
&&
.NEAR TERM /THROUGH TUESDAY/...
Regional radar imagery currently showing a large swath of showers
and a few embedded thunderstorms pivoting northwestward across far
western New York. This region is associated with a well-defined
shortwave impulse rotating around the Ohio Valley closed low...and
will continue to slide northwestward and gradually diminish through
the rest of the evening in tandem with the departure of the
shortwave and nocturnal stabilization of the boundary layer.
Meanwhile further east...another large swath of much lighter showers
is currently lifting north-northwestward from central and eastern
New York across the eastern Lake Ontario region...in association
with a 40-50 knot southeasterly low level jet. Expect this area of
showers to continue through much of this evening...before lifting
north of the area during the late evening and overnight hours in
concert with the departure of the low level jet. In between the
above two areas...shower activity will be much more scattered this
evening.
As we push through the second half of the night...another shortwave
pivoting northward around the closed low will bring another period
of more numerous...albeit lighter showers first to far western New
York...then to the Genesee Valley and western Finger Lakes as we
push toward sunrise. Otherwise...shower activity should generally
remain much more scattered overnight...with lows ranging through the
50s.
The upper low will slide a bit farther to the northeast Tuesday,
with the center of the low just to the southwest of the area.
Limited shower activity early in the day, but expect numerous
showers and scattered thunderstorms to develop during the
afternoon as a lobe of vorticity rotating around the cut-off low
provides forcing for ascent. Diurnal heating of a still warm
and moist airmass should yield some instability developing by
mid- afternoon, with around 1000 J/kg MUCAPE generally east of
Rochester and Wellsville. Deep layer shear of around 40 knots
may lead to a few organized clusters of thunderstorm. SPC has
maintained a marginal risk to cover the threat. There is some
potential for heavy rain which may lead to localized flooding,
especially in the eastern half of the area, largely due to the
low potential of training thunderstorms.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The mostly vertically stacked low resulting in the wet weather the
past few day will center over or just south of the WNY area Tuesday
evening. The low will then track to Eastern New England by Wednesday
evening. The potential for showers and embedded thunderstorms will
continue through Wednesday with the best chance for embedded
thunderstorms for eastern portions of the area. Drier air moving
into the region for Thursday will likely result in a mostly dry day,
but some timing uncertainty with the passing front and influx of
drier air. Guidance is continuing with the trend of at least the
chance for showers to return late in the period, late Thursday night
into Friday. This will result as a trough moves into the region,
with another upper level low developing once again, this time over
central PA/NY.
Temperatures cool to normal for Wednesday and then below normal for
Thursday as a cold front tracks across the region.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As mentioned in the short term, guidance is starting to agree that a
trough tracking across the region will briefly develop another upper
level low like the one that is bringing the current wet weather to
start this week. With this upper low though, the center of the low
appears to be a bit further east, this will allow periods of drier
air to move into the western portions of the area, lowering the
potential for showers. This next upper level low doesn't appear to
linger nearly as long as the current system that became cutoff, this
is due to another trough that will push southeast across the Great
Lakes and into the Northeast for Saturday and Saturday night. Most
of the showers with this second upper low should focus on the
eastern half of the forecast area, and end by Saturday afternoon,
with a brief chance for showers Saturday night with a passing cold
front and the passing trough.
There is still plenty of time for guidance to adjust timing and
track of the trough and upper low, resulting in changes to the
current forecast. An example of this is the new 12Z guidance this
morning, where the developing upper low is trending a little farther
southwest with the GFS and farther east with the Canadian.
Temperatures will remain below normal for Friday but warm each day
to above normal by Monday.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Regional radar imagery currently showing a large swath of showers
and a few embedded thunderstorms pivoting northwestward across far
western New York in association with a passing shortwave impulse.
This region will continue to slide northwestward and gradually
diminish through the rest of the evening in tandem with the
departure of this wave. Meanwhile further east...another large swath
of much lighter showers is currently lifting north-northwestward
from central and eastern New York across the eastern Lake Ontario
region...in association with a 40-50 knot southeasterly low level
jet. This area of showers will continue through much of this
evening...before also lifting north of the area during the late
evening and overnight hours as the low level jet lifts off to our
north. Elsewhere shower activity will be much more scattered this
evening...with a general mix of MVFR to VFR flight conditions
predominating.
As we push through the second half of the night...another shortwave
pivoting northward around the closed low will bring another period
of more numerous...albeit lighter showers first to far western New
York...then to the Genesee Valley and western Finger Lakes as we
push toward sunrise. Otherwise...shower activity should generally
remain much more scattered overnight...with a mix of MVFR to VFR
flight conditions largely prevailing...save for the Southern Tier
where at least some IFR in patchy fog will be possible.
On Tuesday the closed low responsible for the unsettled weather will
make its way to northwestern PA. While shower activity will
generally be light and/or more scattered in nature through the first
part of the morning...the combination of diurnal destabilization and
the approach of another shortwave impulse should lead to the
development of fairly widespread showers and scattered thunderstorms
from the Genesee Valley eastward across the Finger Lakes and eastern
Lake Ontario region for the afternoon...with flight conditions
within these area consequently lowering to MVFR. Meanwhile further
west across extreme far western New York...a mix of VFR/MVFR and
more scattered showers should prevail.
Outlook...
Wednesday...VFR/MVFR with scattered to numerous showers.
Thursday...VFR to MVFR with a chance of showers.
Friday and Saturday...Mainly VFR.
&&
.MARINE...
Northeasterlies/east-northeasterlies will continue through tonight
between low pressure spinning over the Ohio Valley and high pressure
centered near Quebec, creating choppy waters on both lakes. Small
craft headlines remain in place for the western Lake Ontario
nearshore waters through a portion of tonight as outlined below.
Otherwise waves will linger 2 feet or less through mid-week as the
upper level low spins over the lower Great Lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for LOZ042-043.
&&
SYNOPSIS...JJR/TMA
NEAR TERM...JJR/TMA
SHORT TERM...SW
LONG TERM...SW
AVIATION...JJR/TMA
MARINE...JJR/TMA
Hazardous weather outlook, May 5, 3:37 AM EST, 16 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
437 AM EDT Mon May 5 2025
NYZ010-012-019>021-085-060845-
Northern Erie-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
437 AM EDT Mon May 5 2025
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Thunderstorms will blossom this afternoon and evening, with a
southeast to northwest progression. A few storms may become severe
with damaging wind gusts, heavy rain and large hail the primary
threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001-002-007-008-011-060845-
Niagara-Orleans-Jefferson-Lewis-Genesee-
437 AM EDT Mon May 5 2025
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ042>045-062>065-060845-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
437 AM EDT Mon May 5 2025
This Hazardous Weather Outlook is for portions of Lake Ontario.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
SLZ022-024-060845-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
437 AM EDT Mon May 5 2025
This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ003>006-013-014-060845-
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-
437 AM EDT Mon May 5 2025
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will blossom Tuesday afternoon and evening, with a
south-southeast to north-northwest progression. A few storms may
become severe with damaging wind gusts, heavy rain and large hail the
primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-060845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
437 AM EDT Mon May 5 2025
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms are possible today, tracking from
southeast to northwest across the waters. The primary threats from
these afternoon and early evening storms will be damaging winds and
large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Flash Flood, Allegany
- When
- May 5, 8:00 PM EST to 10:45 PM EST
- Where
- Allegany County, 0.63 mi SSE of Canaseraga to 0.65 mi SSE of Canaseraga
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.462, -77.775
Several homes evacuated on River Street due to flooding.
Flash Flood, Allegany
- When
- May 5, 8:05 PM EST to 10:45 PM EST
- Where
- Allegany County, 0.64 mi SSE of Canaseraga to 1.1 mi S of Canaseraga
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.461, -77.777
Report of several homes evacuated on South Church Street.
Flash Flood, Allegany
- When
- May 5, 8:20 PM EST to 10:45 PM EST
- Where
- Allegany County, 0.67 mi SSE of Canaseraga to 0.59 mi SSE of Canaseraga
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.461, -77.776
RT 70 closed due to high water over the road.
Flash Flood, Allegany
- When
- May 5, 9:15 PM EST to 11:00 PM EST
- Where
- Allegany County, 0.86 mi SE of Canaseraga to 0.84 mi ESE of Canaseraga
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.460, -77.770
Boat deployed to do a water rescue of residence.
Flash Flood, Livingston
- When
- May 5, 9:30 PM EST to 11:00 PM EST
- Where
- Livingston County, 0.6 mi ESE of Nunda to 0.56 mi SE of Nunda
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.576, -77.939
Keshequa Creek overflowed its banks, with water up to several houses on Water Street in the Town of Nunda.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 5 to 6, 20254 injured · $415,000 · EF1 · 47 events
- Hail and Damaging Winds in Virginia, May 5, 2025$45,000 · 1.25 in hail · 30 events
- Hail and Damaging Winds in Virginia, May 5, 2025$28,000 · 1 in hail · 9 events
- Flash Flooding in New York, May 5, 2025$25,000 · 5 events
- Hail and Damaging Winds in North Carolina, May 5, 2025$12,000 · 1.25 in hail · 14 events
- Dense Fog in Illinois, May 5 to 6, 202516 events
- Heavy Snow in Colorado, May 5 to 7, 202510 events
- Hail and Damaging Wind in Texas, May 5 to 6, 20252.5 in hail · 10 events
- Hail and Damaging Wind in New Mexico, May 5, 20252.5 in hail · 8 events
- Tornado and Hail in North Carolina, May 5, 20251.75 in hail · 7 events
- Hail in Texas, May 5, 20251.5 in hail · 6 events
- Hail and Damaging Wind in Florida, May 5, 20251.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260160, 1260161, 1260163, 1260170, 1260173.